I have struggled with depression for the past 6 years since my first DD was born. At that time I tried starting meds and couldn't tolerate the side effects. I tried some natural approaches and had my ups and downs for the next couple of years. At one point, I decided to go to psychiatrist to try another med and discuss the side effects. She put me on Zoloft and the side effects were tolerable and it did help me. I stayed on it for over a year and then decided to wean off it.
Now I'm having the worst depression yet (triggered by a bad housing move). I tried to start zoloft again but this time I had the same terrible side effects from before. Went back to the psych and she put me on Prozac, same side effects.
The side effects are a fuzzy, heavy head feeling all day and can't sleep at all at night. I feel like I am in a total fog and much worse, not better. She gave me sleep meds but they aren't really working either and I hate taking all these pills. It's been 2 weeks on the prozac and I'm at the point where I don't want to take it anymore. I keep hoping each day as I take it, this is the day it will kick in and the side effects will go away.
I really think I need antidepressants but it's so frustrating trying to find something I can tolerate. I know when I call, she's gonna go down the list an try the next one - she mentioned Wellbutrin or Celexa. I just want to feel better!!!
How long does it usually take for the side effects to lessen? How common is the fuzzy head and sleeplessness? Are there alot of people who just can't take antidepressants in other words are my side effects more severe than what most people deal with? How long would you stay on one before giving up and trying another?
Hmmm two weeks with the same side effects sounds like it's long enough.
Whether you want to move on to the next med on the list is up to you. It's such a hard time to have to make that difficult decision. You are already feeling so low, you don't need something else to put you lower.
If you do try something else from a different class (like the Wellbutrin, which affects pathways that are different than Prozac or Zoloft) it may help you (or not).
If you don't try something else right now, what would you do instead?
It has taken me as long as 2 - 3 weeks with some meds for side effects to abate.
I would start at a much lower dose of med. No matter what the "therapeutic" level is for any drug, there are people who are extraordinarily sensitive to drugs.
With any psych drugs, I am one of them. My therapeutic dose is below other people's starting doses.
My dr said he had a patient who had to start with liquid for an antidepressant (I can't remember which one) and would increase it by drops in order to find the right amount.
Even if you took it at a higher dose without too many problems before, your body chemistry changes and you could be reacting because it is just too much.
Hope you find something that helps,
Thanks for your replies. As of yesterday, I went back down to 10mg. I'll call the doctor tomorrow. But it makes sense to stick with the 10mg for awhile and just take it very slow. I'm just so anxious to feel better but I have to be patient.
It can take time to adjust to the drug but just an FYI, many many woman who have depression are deficient in Magnesium. Google "Magnesium Depression" if you would like to read about it and get dosing info. It really does help a lot of women and the only side effect really is really clean bowels if you take to much
s I've been there with depression many times, its not fun
Can you switch up the time you take it?
I started taking prozac--the first two weeks were like what you describe. I was taking it in the morning and now take it at night. That helps a lot. Three weeks into it I feel awesome. The first two weeks I was a total slug.
Also, what sleeping pill are you using? Some of those can have those weird head sensations (thinking of ambien in particular). Maybe get off the sleep aid so that you know it isn't that or the interaction with the anti-d?
Good luck figuring it out. They all work so differently on everyone. I would say three weeks is a good trial but see what your doc says.
I have trazadone for sleep. I've only used it twice and it didn't work great, sleep wasn't great and I woke up with a headache. I also have used Tylenol PM. The first week on 10mg, I slept fine, it's just been a week on the 20mg that I the bad effects started. The doctor did tell me to take in the morning but I'll ask about trying at night. thanks!
Originally Posted by Satori
many many woman who have depression are deficient in Magnesium. Google "Magnesium Depression" if you would like to read about it and get dosing info. It really does help a lot of women and the only side effect really is really clean bowels if you take to much
s I've been there with depression many times, its not fun
thanks for this post, i've just googled this myself and i've noticed i have a lot of the symptoms listed, so i will try changeing my diet to include more magnesium rich foods or if need be take magnesium supplements and see if it helps, which hopefully it will
Its been 18 days for me on 10 mg fluoxetine and the side effects stopped after a week...I did feel fuzzy and super mellow and drugged. I was able to handle a stressful event way better on Saturday, so far that is the progress I have made. I am taking it for PMDD and depression.
Hope you feel better.
I just went back onto Prozac a week ago, because I found out the new meds my psychiatrist had put me on (Pristiq) had really bad withdrawel symptoms, and I told him I didn't want to take it anymore. I was on Prozac for about 6 months before I tried the Pristiq, and the reason I was willing to try something else was because I found that the Prozac only helped my anxiety, but not my depression. I still felt lathargic, unmotivated, and tired all the time, which I considered to be depression symptoms for me, and I wanted to be on something that worked for both my depression and anxiety. Well, it was funny, the Pristiq ended up helping my depression immensely, but it gave me anxiety, and decreased the affectivness of my Adderall I take for my ADD. So, what my doc. and I decided to do last week when I saw him was to put me back on my 10 mg of Prozac, as I said, and yes that is my therapeutic dose, and once I've been on that for 2 weeks I will start taking Wellbutrin along with the Prozac. These 2 drugs together make a drug like pristiq, which is an SNRI, but it won't have the same withdrawel syptoms, and it will hopefully help both my depression and anxiety, and even possibly my ADD. I really hope this works, I actually asked my doc for this combination of meds, because I had read in a few different places that Prozac and Wellbutrin work well together, and the Wellbutrin can actually relieve the sexual side affects, and the lethagy of the Prozac, and it's an anti-depressant. You might want to talk to your doc about doing something like this. I know that everyone is different, but I thought I would share my experience with you, because I have the same problems with Prozac that you have.
If you don't want to take a prescription sleep aid, I know I will sometimes take Benydril to help me sleep. It works VERY well for me. It's the same sleep aid that's in Tylenol PM, and Nyquil. And I would think it's safer to take then prescription sleep aids. I also take my Prozac before bed because it makes me drowsy, it doesn't help me to sleep well through the night though, that's why I sometimes will take the Benydril.
Also, I know the side affects of Prozac can last up to 4 weeks.
Good to hear that 10mg can be a therapeutic dose. Maybe it's all I need. I'll stick with it for awhile since this dose doesn't seem to cause any side effects.
The doc called back just as my daughter's bus pulled up and my son was about to crash his power wheels - isn't that how it always goes, especially for someone dealing with depression! Anyway, she said it's fine to stay on the 10mg for awhile and maybe alternate with some days of 20 when I feel ready.